csb123

Q:

On this 30 day cure, do I keep taking my metformin?

Patty Bonsignore

A:

This is an excellent question and one you will want to ask your healthcare provider. Metformin is a very safe and the most commonly prescribed drug to treat type 2 diabetes. However, metformin should be avoided if dehydration is suspected or if a person’s kidneys are not working well. This is because of a rare, but serious drug side effect called “lactic acidosis”. Lactic acidosis occurs more easily in the presence of poor kidney function, because it allows the build-up of metformin in the blood stream. The higher the metformin level, the higher the chance of lactic acidosis. Lactic acidosis can also occur when the acid/ base balance of the body is altered. Some diets, such as the first 2 weeks of the Atkin’s diet, severely restrict calories and carbohydrates and can cause a change in the acid/base balance of the body. If this diet severely restricts calories, particularly for the first 2 weeks, it will be important for you and your healthcare provider to determine if it puts you at increased risk for lactic acidosis and, therefore, whether your metformin dose will need to be temporarily discontinued. As always, for diabetes control and long-term health, the best dietary approach is one that promotes moderation and a balanced intake of carbohydrates, fats and protein.

March 25, 2013 at 6:31 pm

2 replies